Need opinions on itchy facial rash

  1. 0
    I am at my wit's end with an itchy facial rash for several weeks. I've stopped all cosmetics, creams, soaps,(no new products ) and am gently cleansing with water only now. It started as several small dry red patches on my cheek and now has spread to my whole face with areas on my neck and chest. ??? I have no clue what it may be. No new foods or meds, etc., haven't been out in the bushes to pick up poison oak or anything...

    Occasionally the rash begins to burn and it turns bright red.

    Here's what I've tried:

    Caladryl helps the itch but isn't clearing it.
    Hydrocortisone cream and other mineral oil/petroleum products seem to aggravate it.

    I'd appreciate any input...many heads are better than one and I'm ready to go to the doc. (and I HATE when I have to do that...LOL!):imbar
  2. Get our hottest nursing topics delivered to your inbox.

  3. 31,745 Visits
    Find Similar Topics
  4. 16 Comments so far...

  5. 0
    You said no new meds, but any in recent past, such as antibiotics? Just curious.
  6. 0
    Thanks for replying Mary! This is so aggravating...

    I had 1/2 my thyroid removed 2 months ago and I developed a similar rash on my abd which lasted a week and resolved. My doc thought it was a drug rxn to something they gave in surgery...I did get 2 doses of IV Ancef and a multitude of anesthesia drugs, including Solumedrol. So who knows what it was from...

    My TSH is up and I'n considering thyroid meds...do you think low thyroid could cause this or?? I'm stumped....
  7. 0
    have you seen a dermatologist? it sounds like that is the next logical step.....i am so sorry for your suffering! get to a derm....you sound like your condition is pretty serious and it may only get worse if you delay any longer. i know, i hate to go the dr., too but you really don't want this to go on, hon! take care!
    Last edit by SmilingBluEyes on May 15, '02
  8. 0
    Get thee to a dernatologist stat!

    I've had problems with facial rashes before, but mine progressed rapidly to facila swelling to the point that I could not open my eyes!

    Finding the cause is important, but I have found that sometimes you never find the source. But treating the symptoms is also important, so it won't get worse. Sounds like you need a burst of oral steroids if this has been hanging on for a week.

    First episode I had the ER treated me like a leper! I'm not kidding, I think I know how someone feels when told they have aids. No one would touch me, and people in the waiting room, moves away from me!! LOL! I required inj solumedrol, epi, benedryl and oral steroids, rash was gone totally in 2 days!

    Next time, the doc swore up and down it was poison ivy, but I swore it couldn't be. In any event, went to a dermatologist, they did a laser/lamp treatment, that helped dry up the rash asap, oral steroids, and some kind of compresses, wish I could remember what they were.

    In hindsight, I am 100% certain one of these instances was due to the powder in the latex gloves we were using at work. It started just like you said a sl raised, irreg shaped red itchy spot, no weeping or crusting. I took benedryl, when I woke up, it was haldway over my face. I couldn't believe it, b/c, at the time I was working in an ICU, and I am a handwashing lunatic! But, every once in a while, your eye gets itchy with those gloves on and you think you can scratch it with a clean tip of your pinky finger, I guess that was what I did, and I am certain that is how I got the really bad rash. The next time may have been poison ivy, but I don't know how. IT was early april, cool outside, and I had not been gardening etc, but they insisted my dogs could have brought it to me, but there was no poison ivy in my fenced in yard??? So who knows??

    I don't fool around any more, the minute I get an itch, I'm off to the derm, fastest relief, and best money I ever spent. Hope you don't need referrals, if so, get them asap!

    Good Luck.
  9. 0
    I was thinking Latex reaction too. Could be from the thyroid but you better get to a derm asap. Maybe an allergist too.
    Good luck. Hope you feel better soon.
  10. 0
    Thank you all so much for your input! I've got so many medical bills piling up now I've been reluctant to see a doc unless absolutely necessary. (guess this is one of those times, eh? )

    <Big sigh> . I have airborne allergies and usually take a Benedryl at HS as it keeps me clear through the night and helps me sleep too. Nurses hate to admit when we can't handle a situation but ...

    Oh well...time to bite the bullet and call my docs...thanks again everyone! Appreciate all the insight! ((smooches to all))
  11. 0
    Update soon please! Glad you decided to call the doc. Hope you're feeling better soon.
  12. 0
    Well, saw my doc and we are starting with topical Kenalog....if that doesn't work we'll go from there...she was reluctant to give me a systemic steroid since I'm having major surgery next Tuesday.

    My eyes and inside of my ears are itching a lot too, so I'm on Allegra round the clock.

    Thanks for listening to my whining, guys! Hope this resolves fast...

    Those Latex allergies are nothing to sneeze at (no pun intended)
    are you still having problems Hoolahan? I've seen some scary bronchospasms result from that powder in the gloves becoming airborne near a susceptible person...take care!
  13. 0
    Mattsmom81--could it be hives due to stress (you said that you were having surgery next week). My hubby gets them like that when he is super stressed (should have seen him before our wedding).

    Another possibility is poison ivy or oak. Some people are so sensive to this weed that if someone is burning it outside it could affect your exposed skin. If the kenolog (isn't that antifungal??) doesn't work--then the oral steriods should be tried. I would not want to go to have surgery with this rash. I have been on steroids off and on for years because of my asthma. I just make sure they are aware--sometimes I need a dose of IV solumedrol--but I have been at extremely high doses. Those dose pack wean you down fairly quickly. you could even try just one shot of solumedrol.

    Good luck--keep us informed.


Top